Georgia, 2013

Damaging Wind in Georgia, December 14, 2013

December 14, 2013 · NWS CHS · 1 event in 1 county or zone

The combination of unusually warm conditions and an approaching cold front supported numerous showers and embedded thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

The combination of unusually warm conditions and an approaching cold front supported numerous showers and embedded thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Dec 14, 3:51 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Dec 14, 3:51 PM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
351 PM EST SAT DEC 14 2013

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE WATERS LATE TONIGHT. HIGH
PRESSURE WILL BUILD INTO THE REGION SUNDAY AND WILL PREVAIL INTO
NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
THIS AFTERNOON THROUGH TONIGHT...THE FIRST BATCH OF LIGHT TO
MODERATE RAIN FORCED BY EMBEDDED SHORTWAVE ENERGY ALOFT WILL MOVE
OUT OF THE EASTERN HALF OF THE AREA OVER THE NEXT HOUR OR TWO. THERE
IS A DISTINCT LULL BETWEEN THIS BATCH AND THE MAIN RAINFALL SOURCE
APPROACHING FROM THE SOUTHWEST. THIS PRIMARY AREA OF RAIN IS
EXPANDING OUT OF THE GULF OF MEXICO ACROSS THE FLORIDA PANHANDLE AND
SOUTH GEORGIA ASSOCIATED WITH A STRENGTHENING UPPER JET AND
ASSOCIATED UPPER DYNAMICS. SO...THE LULL IN PRECIPITATION COVERAGE
WILL NOT LAST LONG AS LIKELY TO CATEGORICAL POPS RAMP UP FROM THE
SOUTHWEST STARTING AROUND 21Z. THE ENTIRE FORECAST AREA WILL SEE
RAINFALL...SO OVERALL POPS FOR THE EVENING/OVERNIGHT ARE 100
PERCENT...THOUGH THERE WILL BE HOURLY GRADIENTS DEPENDING ON RADAR
TRENDS. THE BULK OF THE RAINFALL WILL BE FINISHED ACROSS THE AREA BY
THE EARLY MORNING HOURS AS THE BEST MOISTURE PUSHES OFF TO THE EAST.
STILL EXPECT AT LEAST SOME AREAS OF LIGHTER SHOWERS TO PERSIST
THANKS TO THE LINGERING UPPER LEVEL FORCING. THE MAIN FORECAST ISSUE
FOR THE EVENING/OVERNIGHT IS THE POTENTIAL FOR THUNDERSTORMS AND
SEVERE WEATHER.

REGIONAL OBSERVATIONS SHOW THAT THE COASTAL FRONT HAS NOW PENETRATED
WELL INLAND WITH SOUTHERLY FLOW AND TEMPS SURGING INTO THE 60S/70S
ACROSS THE FORECAST AREA. DESPITE THIS LOW LEVEL WARMING...LAPSE
RATES REMAIN QUITE WEAK WHICH IS KEEPING INSTABILITY EQUALLY
LIMITED. THIS IS A PRETTY CLASSIC HIGH SHEAR/LOW CAPE SETUP WITH A
VERY STRONG LOW LEVEL JET BEGINNING TO EXPAND ACROSS THE AREA FROM
THE SOUTH AND WEST. 0-3 KM SHEAR ON THE ORDER OF 40-50 KTS IS
PROGGED TO SPREAD IN BETWEEN 21Z AND 03Z. UPSTREAM RADAR IMAGERY
SHOWS IMPROVING CONVECTIVE ELEMENTS ALONG THE COLD FRONT WORKING
ACROSS WEST/CENTRAL GEORGIA. IF THIS WERE TO BECOME AN ORGANIZED
LINE...IT COULD PUSH INTO THE WESTERN ZONES AROUND 00Z OR SO.
REGARDLESS...EVEN ISOLATED EMBEDDED CONVECTIVE ELEMENTS WILL HAVE
THE POTENTIAL TO MIX DOWN SOME OF THE VERY STRONG WINDS JUST ABOVE
THE SURFACE. GIVEN THE AMOUNT OF AMBIENT SHEAR...THERE IS STILL A
SMALL CHANCE OF AN ISOLATED TORNADO AS WELL. WILL ADD A MENTION TO
THE HWO TO HIGHLIGHT THE RISK...ESPECIALLY GIVEN THAT HAVE NOW BEEN
ADDED TO THE DAY 1 SLIGHT RISK BY THE SPC.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
THE COLD FRONT WILL BE MOVING OFFSHORE BY DAYBREAK SUNDAY WITH MODEL
TIME HEIGHTS SHOWING RAPID DRYING THROUGH THE MORNING. RESIDUAL
ISOLATED/SCATTERED SHOWERS TRAILING THE FRONT SHOULD BE OFF THE
COAST BY NOON AND SHOULD EXIT THE COASTAL WATERS BY MID AFTERNOON IF
NOT SOONER. TIMING OF THE DRYING TREND REMAINS SOMEWHAT
UNCERTAIN...AND WOULD NOT BE SURPRISED IN WE OPT TO ACCELERATE THE
DRYING TREND WITHIN LATER FORECAST PACKAGES. OTHERWISE...MID/HIGH
LEVEL CLOUDS WILL SLOWLY BUT STEADILY THIN TO ALLOW INCREASING
SUNSHINE. COLD ADVECTION WILL BE SOMEWHAT OFFSET BY DOWNSLOPE
COMPRESSIONAL HEATING...YIELDING HIGHS RANGING FROM 58 TO 62.

SUNDAY NIGHT...EXPECT LOW TEMPERATURES NEAR TO SLIGHTLY BELOW
NORMAL...IN THE 30S AT MOST LOCATIONS AWAY FROM THE IMMEDIATE COAST
AND CLOSE TO FREEZING WELL INLAND.

MONDAY WILL FEATURE SUNNY SKIES AND SLIGHTLY BELOW NORMAL TEMPS IN
MAINLY THE UPPER 50S DUE TO CONTINUED WEAK COLD ADVECTION. AFTER A
CHILLY NIGHT MONDAY NIGHT WITH LOWS AGAIN IN THE 30S AT MOST
LOCATIONS...TUESDAY WILL BEGIN A GRADUAL WARM UP AS 850 MB TEMPS
RISE TO AROUND 8C BY THE AFTERNOON AND SUNNY SKIES PERSIST. EXPECT
NEAR NORMAL HIGHS IN THE LOWER TO MID 60S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
UPPER HEIGHTS WILL INCREASE TUESDAY NIGHT THROUGH SATURDAY AS A
LONGWAVE RIDGE BUILDS OVER WESTERN ATLANTIC. MOSTLY SUNNY SKIES
SHOULD PREVAIL WEDNESDAY AND THURSDAY BEFORE CLOUDS INCREASE FRIDAY
AND SATURDAY. THE ONLY APPRECIABLE RAIN CHANCES WILL BE OVER THE
COASTAL WATERS FRIDAY NIGHT INTO SATURDAY AS A WEAK TROUGH LIFTS
NORTH. HIGH TEMPS WILL BE IN THE 60S WEDNESDAY AND THURSDAY THEN
CLIMB INTO THE 70S BY FRIDAY AND SATURDAY.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
A BUSY TAF PERIOD IS ON TAP AT BOTH TERMINALS. OVER THE NEXT FEW
HOURS A BATCH OF SHOWERS WILL CONTINUE TO WORK NORTHEASTWARD
ACROSS THE AREA. TEMPO MVFR CONDITIONS ARE EXPECTED THROUGH LATE
AFTERNOON. WE WILL THEN LIKELY SEE A LULL IN PRECIPITATION BETWEEN
WHAT IS MOVING THROUGH NOW AND THE RAINFALL EXPANDING OUT OF THE
GULF ACROSS THE FLORIDA PANHANDLE AND SOUTH GEORGIA. PREVAILING
MVFR CEILINGS ARE EXPECTED LATE AFTERNOON AND INTO THE EVENING.
THE TIME PERIOD FOR THE MOST WIDESPREAD AND SIGNIFICANT RAINFALL
WILL ROUGHLY BE FROM 23Z TO AROUND 05Z. DURING THIS TIME IFR
CEILINGS WILL BE POSSIBLE...THOUGH CONFIDENCE ISN/T HIGH ENOUGH TO
MENTION IN THE TAF FOR NOW. RAINFALL WILL DIMINISH AND BECOME MORE
SHOWERY LATE TONIGHT AND MVFR CONDITIONS WILL PREVAIL. IMPROVEMENT
TO VFR WILL BE DELAYED UNTIL THE MORNING AS DRIER AIR MOVES IN AND
THE FLOW BECOMES WESTERLY. WE CANNOT TOTALLY RULE OUT A
THUNDERSTORM AT EITHER TERMINAL THROUGH TONIGHT...BUT THE
LIKELIHOOD IS LOW ENOUGH TO KEEP OUT OF THE FORECAST FOR NOW. ALSO
OF INTEREST IS THE POTENTIAL FOR LLWS THIS EVENING AND THE FIRST
PART OF THE OVERNIGHT. A RATHER STRONG LOW LEVEL JET WILL EXPAND
ACROSS THE REGION. COINCIDENT WITH WHEN WE LOSE THE SURFACE
GUSTS...THERE MAY BE A SEVERAL HOUR WINDOW OF TIME WHEN LLWS
OCCURS.

EXTENDED AVIATION OUTLOOK...VFR.

&&

.MARINE...
TONIGHT...FLOW WILL CONTINUE TO STRENGTHEN ACROSS THE WATERS AHEAD
OF THE APPROACHING COLD FRONT. BASED ON OBSERVATIONS AT THE PORT
ROYAL SOUND WEATHERFLOW SENSOR...I HAVE EXPANDED THE SMALL CRAFT
ADVISORY TO INCLUDE AMZ352 THROUGH TONIGHT. WINDS GUSTING TO 25 KTS
AND 6 FT SEAS ARE EXPECTED IN THIS AREA. CONDITIONS WILL ALSO FLIRT
WITH SMALL CRAFT CRITERIA FOR THE NEARSHORE GEORGIA WATERS...BUT I
THINK IT WILL REMAIN JUST BELOW SO NO EXPANSION THERE. WINDS WILL
GRADUALLY TURN MORE WESTERLY WITH TIME AS THE FRONT PUSHES THROUGH.
THERE IS NOT A TREMENDOUS AMOUNT OF COLD ADVECTION EXPECTED...SO
WHILE MIXING WILL IMPROVE THE BEST LOW LEVEL JET WILL HAVE MOVED OUT
OF THE AREA BY LATE TONIGHT. SEAS WILL CONTINUE TO
INCREASE...REACHING 4-7 FT ACROSS THE CHARLESTON COUNTY WATERS AND
UP TO 6 FT FOR THE SOUTHERN SOUTH CAROLINA WATERS. SEAS WILL RANGE
5-9 FT BEYOND 20 NM.

SUNDAY...OFFSHORE MARINE WINDS WILL RELAX WITH TIME IN THE WAKE OF
THE COLD FRONT. AS SEAS BEGIN TO SUBSIDE...SMALL CRAFT CONDITIONS
WILL END WITHIN SC NEARSHORE WATERS BY LATE MORNING AND ACROSS THE
OFFSHORE GA WATERS BY LATE SUNDAY AFTERNOON. THEREAFTER...OFFSHORE
WINDS COULD SURGE TUESDAY/TUESDAY NIGHT AS REINFORCING HIGH PRESSURE
BUILDS EAST. HOWEVER...WINDS/SEAS NOT EXPECTED TO REACH HEADLINE
CRITERIA AFTER SUNDAY MORNING.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 AM EST SUNDAY FOR AMZ352.
     SMALL CRAFT ADVISORY UNTIL 4 PM EST SUNDAY FOR AMZ374.
     SMALL CRAFT ADVISORY UNTIL 11 AM EST SUNDAY FOR AMZ350.

&&

SYNOPSIS...
NEAR TERM...BSH
SHORT TERM...SPR
LONG TERM...JRL
AVIATION...BSH
MARINE...BSH/SPR
Hazardous weather outlook, Dec 14, 3:47 PM EST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
347 PM EST SAT DEC 14 2013

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-152100-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
347 PM EST SAT DEC 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...A LINE OF SHOWERS WITH EMBEDDED ISOLATED
THUNDERSTORMS WILL APPROACH THE AREA FROM THE WEST LATE THIS
AFTERNOON AND MOVE THROUGH THIS EVENING. ANY THUNDERSTORMS THAT
DEVELOP WITHIN THIS LINE WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS AND EVEN AN ISOLATED TORNADO. THE THREAT FOR SEVERE
WEATHER WILL START AS EARLY AS 6 PM FOR INLAND SOUTHEAST
GEORGIA...AND CONTINUE THROUGH 10 PM FOR AREAS EAST OF INTERSTATE
95.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

AMZ330-350-352-354-374-152100-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
347 PM EST SAT DEC 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...A LINE OF SHOWERS WITH EMBEDDED ISOLATED
THUNDERSTORMS WILL APPROACH THE COASTAL WATERS FROM THE WEST THIS
EVENING AND MOVE THROUGH TONIGHT. ANY THUNDERSTORMS THAT DEVELOP
WITHIN THIS LINE WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS
AND EVEN AN ISOLATED WATERSPOUT. THE THREAT FOR SEVERE WEATHER
WILL START AS EARLY AS 8 PM FOR THE WATERS ALONG COASTAL SOUTHEAST
GEORGIA...AND CONTINUE THROUGH THE EARLY MORNING HOURS FURTHER TO
THE EAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

In the hours before

Special weather statement, Dec 14, 6:10 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
610 PM EST SAT DEC 14 2013

GAZ088-SCZ040-142345-
ALLENDALE-SCREVEN-
610 PM EST SAT DEC 14 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND ALLENDALE
COUNTIES THROUGH 645 PM EST...

AT 609 PM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM MILLETT TO 7 MILES
WEST OF HILLTONIA...MOVING NORTHEAST AT 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MILLHAVEN...HILLTONIA...MILLETT...AVERILL...BURTONS FERRY LANDING...
MARTIN...BALDOCK...SEIGLING...APPLETON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
FUNNEL CLOUDS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3293 8173 3304 8156 3308 8160 3308 8162
      3310 8162 3316 8154 3311 8136 3312 8119
      3305 8112 3280 8180
TIME...MOT...LOC 2311Z 243DEG 46KT 3316 8155 3287 8174

The radar

The Charleston,SC radar (KCLX), 125 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Long

When
December 14, 6:54 PM EST to 6:55 PM EST
Where
Long County, 1.81 mi SE of Bayview
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.680, -81.710

The Long County emergency manager confirmed damage to a boat house and several trees snapped onto power lines on Gordon Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 485902.